I had my thyroid removed 12 years ago. I have struggled more than most in regulating my medicine, but have been on same dose for about 7 years. I have not been feeling well, aches, joint issues, heart issues last year, etc... and i finally checked my thyroid level again! TSH was zero but t3 and t4 are in range. How can this be? The doctor wants to 1/2 my dosage to .7 mg and I already can't lose weight so who knows what I'll be in the next few months. Can anyone explain my results and should I get a second opinion? By the way, I have started eating a more low carbohydrate diet because it seemed like I was "crazy" on sweets, etc... Can this have affected my TSH? Help!
The reference ranges for Free T4 and Free T3 are FAR too broad.
Many people need in order to feel well to have their blood labs:
1) Free T4 to be in the MIDDLE of the range if not slightly higher
AND (That means in addition to)
2) Their Free T3 to be in the UPPER 1/3 of the range.
Being "somewhere" within the range is simply NOT good enough for LOTS if not even most people.
So if you have the lab results please post them along with the reference ranges which usually appear in parenthesis to the right of your test result.
Secondly many people who are on thyroid medicine the medication itself can suppress TSH. This is a known effect that is even more common with people who take a T3 medication but can happen on T4 only as well. It is however seemingly unknown to most Dr's. Why I do not know. This is just another reason why TSH is virtually worthless once diagnosed and on medication.
The clinical response, t hat is how you actually feel and what symptoms you have, along with the Free T4 and Free T3 is what is really needed to adjust your medications.
Why would the Dr. want to cut back on your medication when you are clearly showing signs of not having enough thryoid?
The only answer is that the Dr is ONLY looking at the TSH. He/she is panicked and think just because the number is low that you are going Hyper. You however are not showing a single sign of being hyper. In facat you are showing signs of being Hypo and in need of an INCREASED dose of medicine.
Dr's who only use TSH we refer to here as Dr's with "immaculate TSH belief". Those who only look to see if you are "somewhere" within the so called normal range we call "reference range endocrinologists".
If you Dr only looks at TSH. I would HIGHLY recommend that you find another Dr. He/she is likely going to keep you on a roller coaster ride of hell.
Just my opinion. supported by many people on this forums experience!
Are you having hyper symptoms? If not, i wouldn't worry about a TSH of zero One website i read recommended a TSH of 0 - 1 with thyroid replacement. Check reverse T3 levels to see if this is causing issues with free T3 getting into your cells. You may need to add a T3 synthetic supplement with thyroxine or change to natural desiccated thyroid hormone which contains T4 and T3.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.